BIROn - Birkbeck Institutional Research Online

    Ahab's arithmetic; or, the mathematics of Moby-Dick

    Hart, Sarah (2021) Ahab's arithmetic; or, the mathematics of Moby-Dick. Journal of Humanistic Mathematics 11 (1), pp. 4-32. ISSN 2159-8118.

    [img] Text
    MathsMelvilleMoby-Dick.pdf - First Submitted (AKA Pre-print)
    Restricted to Repository staff only

    Download (670kB)
    26953a.pdf - Published Version of Record
    Available under License Creative Commons Attribution.

    Download (33MB) | Preview


    In this article we explore mathematical allusions in Herman Melville’s novel Moby-Dick. We argue that both the quantity and sophistication of these allusions are evidence for Melville’s high level of mathematical knowledge and ability. We discuss some of the most compelling mathematical imagery, as well as giving background on the several mathematicians and mathematics books mentioned in the novel. We also include some biographical details supporting the assertion that Melville had an unusually good mathematical education.


    Item Type: Article
    School: School of Business, Economics & Informatics > Economics, Mathematics and Statistics
    Depositing User: Sarah Hart
    Date Deposited: 29 May 2019 13:20
    Last Modified: 18 Jun 2021 11:49


    Activity Overview
    6 month trend
    6 month trend

    Additional statistics are available via IRStats2.

    Archive Staff Only (login required)

    Edit/View Item Edit/View Item